Thursday, 17 September 2015

Turning Triangles



Cycle 4. This time it was all change. A new treatment regime. Time to figure out how to cope with the side effects all over again. Although obviously unpleasant, when you know what is going to happen and how to deal with it, it makes coping so much easier. So the fact that I was off into the unknown again was a little scary. On the plus side the new drugs would not be administered by hand, this had involved having a plasma infusion dripping into the cannula while a nurse simultaneously slowly pushes cylinders full of noxious looking chemicals into the cannula at the same time. The idea is that the two liquids mix at entry, so reducing the risk of being burned by the chemical. I was always a little worried that if someone knocked into or distracted the nurse, she might accidently press the whole cylinder into me in one go! So in the same way that I can't sleep on a plane because the pilot needs my concentration, I had to be constantly alert and staring at the nurse's hands! Thankfully the new regime would not be given in that way. One of the new drugs is Herceptin, this is the one that could mess with my heart, I needed to stay on the hospital ward so they could monitor me for any side effects. We are tooled up with downloaded games on phones and books on Kindles, plus supplies of food drink and most importantly, sweeties. We arrive at 10am, a little after I get settled into the "Chair", hot pack on hand to get my veins to show themselves. Lovely tea lady, lovely cup of tea. Hooked up to vital signs machine. All looking good, all good to go. Sweet Nurse K pulls the curtains around us. Hey up?!! Is this because I'm likely to flake out with adverse reactions? No, she tells us it's because the Herceptin is injected in my thigh, so they give me privacy. With my thighs I think it's more a case of protecting those that may be unfortunate enough to see them! Trousers rolled down, injection slowly given over a couple of minutes, could feel a bit of pain but nothing too bad. Nurses then had to watch me for 15 minutes, if I was going to get the worse reactions it would be now. Deciding to ignore any thoughts of what could or may happen, I apply my thoughts to playing Tangram HD, a puzzle solving game, highly recommended for distraction. With a little clock watching, 15 minutes pass. There's been no immediate reaction. Looking positive. I will have to have these injections every three weeks for the next 12 months, so this is a good start. On to the next bit, usual infusion of anti-sickness and then the new drug. Nurse K brought over a yellow plastic box, a Response Kit and set it by my side, again I could react badly to this other new drug so they need to be prepared. After a quick glance at the Kit and pondering what they would shove where, I choose to ignore it's presence. It's a bit like reading all the side effects of a medicine, you can almost guarantee your brain will absorb that info and you will start to feel ill. So best to ignore the negative thought train and crack on with games, sweets and tea. The new drug starts to trickle into my veins and for the next couple of hours Hubbie and I become slightly competitive gamers. I am sure I can see where a triangle fits in and Hubbie just can't see it! Hmmm, maybe he can, damn! Just as boredom sets in because it seems I'm not way more superior than my husband at rotating parallelograms, the infusion is done, with no adverse reactions!! But we now have to sit there until 6pm to make sure. Helping time pass there was good music being played by Free Radio, I was getting my bopping mode on, doing a little wiggle in my chair, but then tiredness swept over me, so I reclined my chair, oh yes, Chemo chairs are top notch, settled down for a little doze. Hubbie nudged me to say my wig had slipped sideways, total coiffed elegance! I couldn't have cared though, I was among fellow baldies! Finally 6pm arrives and we are free to go home! I noticed that I didn't have that horrid yucky Chemo feeling, which was a good thing. I didn't even need to go to bed straight away once home, unlike the previous times. Early days I know but things were looking good. Perhaps I would cope with this stage better than the first! The next day arrives and I have to start injecting myself with a substance that increases my bone marrow production, as this stage of Chemo really knocks out your immune system. Got Hubbie to inject me as I was too whimpy to try it myself. He pinched my tummy fat and in the needle went. I hardly felt it, much relief. I knew there was a good reason for middle aged spread. They told us I may get some pain as the body produces more bone marrow. This was an understatement. Pains in joints and aches in muscles, had me in tears. I needed drugs!! For a couple of days I tried to cope with Paracetamol and Ibuprofen but it would wear off before 4 hours. I needed help. I rang the Chemo ward, they are always very helpful, never ever dismissive. They said they needed to check my bone marrow count to see if the injections can stop. The fabulous Mother and Father-in-law (MIL and FIL) take me off to hospital. Apart from the pains I'm also suffering the usual side effects including the "someone's hit me with a steel door" type exhaustion, which makes rolling over in bed or getting out of a chair a feat of monumental hero status, my Hubbie even had to spoon feed me at one point as I was unable to move anything. At times I have found that a well timed cake does give a temporary energy boost. So energy boosted with a cup of organic green tea and a Belgian Bun, we head off to hospital. MIL and I sit down in the Triage corner of the Chemo ward. A lovely little chappie, Nurse C, brings in a chair, a sharps trolley and a vital signs machine and then plays an elaborate game of moving them amongst the existing two chairs, table trolley, bed and drip stand. We sit watching rather bemused. He tries again as casters get caught amongst chair legs and leads get tangled. I did think we needed triangle turning Hubbie here to solve the puzzle! Another couple of goes and he removes a chair, a trolley and a Mother-in-Law. Space has appeared. He reloads systematically, including the Mother-in-Law and we're good to go! MIL and I have no need of words, we just look that knowing look to each other. Nurse C asks me if I have a line in, no I don't, to which he replies "Ah I gorra puda needoll in den". My heart sinks, please please know what you are doing!! My distrust was misplaced, Nurse C took all my signs, once he wiggled the cables a bit to get the machine working, then did my bloods without a problem. He explained we would wait while they tested it. Excellent stuff. A beautiful young lady doctor with a dazzling smile then came over and explained stuff and examined my arms and legs. My Chemo-brain kicked in when she said I didn't have to take my trousers off, I could just roll them up. I stood with my hands on my waistband desperately trying to figure how I could roll them up from there. My brain would not compute. Luckily MIL showed me how to roll my trouser legs up from the bottom! The other day I swear I was effectively solving complex puzzles. Where's the cake?!! Doctor Dazzle says my limbs are OK and we just need to wait on the blood results. We are offered sandwiches and tea. We take the tea and a chatty nurse tells she is due to meet her son's prospective mother-in-law after 4 years. Her son deems her ready now!!! She is amused by it and has taken the attitude to just find her son rather funny. Best way! Doctor Dazzle arrives again, the results are in. With all this pain I had expected to be excessively over producing bone marrow and was wondering if I could start a lucrative black market operation selling it off, but no, surprisingly my count was still low, I still need the injections. They gave me some stronger painkillers, advised me to take the injections at night and eat small and often and a few other tips for other stuff I have going on.

The injections are for 8 days in total and I have just had my last one for this cycle. I think we've figured out how to cope with it all and can face cycles 5 and 6 head on. I now have a growing list of solutions for each side effect and to misquote Meghan Trainor "I got all the right pills in all the right places".